[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.92.62. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Clinical Crossroads Update
April 13, 2005

A 60-Year-Old Woman Trying to Discontinue Hormone Replacement Therapy, 2 Years Later

JAMA. 2005;293(14):1780. doi:10.1001/jama.293.14.1780

In a Clinical Crossroads article published April 24, 2002,1 Deborah Grady, MD, MPH, discussed the case of a 60-year-old woman with a family history of breast cancer and a personal history of surgical menopause at age 40 who had experienced severe hot flashes while trying to discontinue hormone therapy.

In her discussion, which was published after the Women’s Health Initiative announcement regarding concerning trends in the study2 but prior to publication of the study,3,4 Dr Grady discussed growing concerns about the potentially increased risk of breast cancer risk and coronary events in users of hormone therapy based on the Heart and Estrogen/Progestin Replacement Study, other published randomized trials, and early reports from the Women’s Health Initiative. She suggested that Mrs W try again to taper her estrogen, but over an extended period of time. Dr Grady also suggested that Mrs W consider trying a selective serotonin reuptake inhibitor to help with symptoms. However, she noted that estrogen remains the most effective therapy for relief of vasomotor symptoms of menopause and suggested that if Mrs W were unable to taper or discontinue the estrogen, that Mrs W could continue the estrogen, but for symptom relief rather than long-term prevention of disease.

First Page Preview View Large
First page PDF preview
First page PDF preview
×